Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2013, 2:42 PM MDT for Jefferson County, Lewis and Clark County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2013, 2:42 PM MDT (20:42 UTC)
- Expired
- Jun 12, 2013, 3:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
The radar
The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:55 PM MDT | HAIL 0.5 | 9 Ne Helena, MT | DIME-SIZED HAIL NORTH OF LINCOLN ROAD AND EAST OF I-15. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:27 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120
WUUS55 KTFX 122042
SVRTFX
MTC043-049-122130-
/O.NEW.KTFX.SV.W.0003.130612T2042Z-130612T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT WED JUN 12 2013
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL JEFFERSON COUNTY IN SOUTHWEST MONTANA...
SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
THIS INCLUDES THE CITY OF HELENA...
* UNTIL 330 PM MDT.
* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF MONTANA CITY...MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE EAST HELENA...HELENA AND MONTANA
CITY.
THIS ALSO INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 36 AND 54.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CANYON FERRY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
&&
LAT...LON 4693 11186 4685 11169 4665 11170 4640 11206
4654 11222
TIME...MOT...LOC 2042Z 233DEG 17KT 4653 11203
$$
BRUSDA2 follow-up statements
043
WWUS55 KTFX 122057
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED JUN 12 2013
MTC043-049-122130-
/O.CON.KTFX.SV.W.0003.000000T0000Z-130612T2130Z/
JEFFERSON MT-LEWIS AND CLARK MT-
257 PM MDT WED JUN 12 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK AND NORTH CENTRAL JEFFERSON
COUNTIES...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED BETWEEN HELENA AND EAST HELENA...MOVING NORTHEAST AT
30 MPH...AND WILL AFFECT AREAS BY CANYON FERRY BY 320 PM.
THIS ALSO INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 36 AND 54.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4693 11186 4685 11169 4665 11170 4640 11206
4654 11222
TIME...MOT...LOC 2056Z 225DEG 27KT 4660 11190
$$
BRUSDA485
WWUS55 KTFX 122123
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT WED JUN 12 2013
MTC043-049-122130-
/O.CAN.KTFX.SV.W.0003.000000T0000Z-130612T2130Z/
JEFFERSON MT-LEWIS AND CLARK MT-
323 PM MDT WED JUN 12 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
AND NORTH CENTRAL JEFFERSON COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THUNDERSTORM MOVING THROUGH THIS AREA.
LAT...LON 4693 11186 4685 11169 4665 11170 4640 11206
4654 11222
TIME...MOT...LOC 2120Z 225DEG 27KT 4673 11171
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:55 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 12, 11:55 AM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1155 AM MDT Wed Jun 12 2013 Aviation section updated .UPDATE...Latest model runs and guidance continue to suggest central Montana and portions of southwest Montana will be favored locations for severe weather this afternoon and evening. SPC slight risk area includes much of the CWA, and WPC has issued discussion regarding possibility of flash floods in central and eastern portions of the state. Have updated to lower morning pops and clouds to conform better with observations, but have also issued Flash Flood Watches for portions of the CWA where saturated soils and/or burn scars will be susceptible. Remainder of the forecast remains on track with widespread showers and thunderstorms this afternoon and evening. mpj && .AVIATION... Updated 1755Z. VFR conditions can be expected over the region to start to the period...but expect widespread thunderstorms to develop over much of the region after 21z. The storms could be severe at times...with large hail and damaging wind gust being the main threat. Expect the brunt of the storms to end by 06z Thursday...then widespread light rain showers and isolated thunderstorms will continue for the rest of the period. Expect IFR conditions in/near any thunderstorm activity. && .HYDROLOGY... Point flood warnings remain in effect for the Big Sandy Creek near Havre and Clear Creek near Chinook as water levels, though decreasing, remain above flood stage. Widespread thunderstorm activity expected this aftn/eve have good potential of generating heavy rainfall along/east of line from western Hill County through Ft Benton to northern Fergus County. Local rainfall totals of 0.5 to 1.0 inch, depending on where they occur, could push still swollen creeks/streams over their banks, bringing a new round of flooding. Similarly, already saturated agricultural fields will not be able to absorb much if any of today's rainfall, causing additional rural flooding. New flood headlines may need to be issued later today. Waranauskas && .PREV DISCUSSION... /ISSUED 600 AM MDT Wed Jun 12 2013/ Today Through Friday Evening...Broad area of moist southwest flow continues as Northern Rockies remain on eastern flank of closed low pressure and large upper level trof parked along the PacNW coast. Latest satellite imagery shows moisture and embedded shortwave trof lifting northeastward thru central Idaho; these features will be main ingredients in widespread thunderstorm activity across our region this aftn/eve. Given few forecast model differences seen over past two days, confidence is high that a number of storms will be strong to severe with heavy rainfall and hail in the 0.5 to 1.5 inch range. Only area that may escape the strong storms will be the northern and southern Rocky Mtn Front as best severe weather parameters line up over southwest and central MT counties. Highest forecast concern with these storms centers around models' continued indication of precipitable water values in excess of 1 inch from central Chouteau County into Hill/Blaine/northern Fergus Counties. This could result in very heavy local rainfall totals over creeks/streams still swollen from rainfall earlier this month, causing a new round of flooding (see additional discussion in Hydrology section below). Storm activity will gradually decrease from west to east tonight as the shortwave and moisture moves downstream, with just a few residual showers overnight. Models still in good agreement that the large Pacific system will gradually move inland on Thurs and push a cold front east of the Continental Divide on Thurs aftn. The front's arrival will set off another round of showers and storms through tomorrow evening, though potential for severe storms will be significantly reduced over our region. Showers continue Friday mainly over an area from Dillon to Lewistown on Fri as the last round of moisture and instability track ahead of the upper level trof axis. Flow aloft switches to more westerly pattern behind the axis which will bring drying conditions for central and Hiline counties beginning Fri aftn which will spread south and east Fri night. Temperatures make a brief return to the upper 60s to low 70s before the storms form today, to be followed by cooler temps with highs dropping into the low mid 60s by Fri. Waranauskas Friday night through Wednesday...High confidence in the long term forecast continues. Models remain in excellent pattern agreement throughout the long term forecast. A broad low pressure trough over the Pacific Northwest will keep unstable southwest flow over the region into Friday night. Periods of showers and scattered thunderstorms look likely across Central Montana during this period. Precipitation details vary but most of Central Montana looks to have a fair shot at getting some rain by Friday. The main trough will lift to the northeast into Southern Canada early Saturday leaving a nice weekend in its wake. High pressure will build back in from the southeast Saturday before breaking down ahead of a large low pressure system approaching the Pacific coast Monday. Expect Monday and Tuesday to return to somewhat unstable conditions with periods of showers and thunderstorms possible. The trough looks to move over the Rockies Wednesday bringing better chances for precipitation to much of Central Montana. Temperatures warm back up Saturday through Monday before falling Tuesday in response to the incoming system. Winds look to remain mostly light with some afternoon breeziness. && .PRELIMINARY POINT TEMPS/POPS... GTF 71 49 65 44 / 70 60 70 70 CTB 69 47 64 42 / 50 50 50 50 HLN 74 49 67 45 / 70 60 70 70 BZN 75 46 72 42 / 70 50 50 50 WEY 70 39 69 35 / 50 40 50 50 DLN 73 47 68 40 / 50 50 50 40 HVR 75 53 72 48 / 70 80 70 80 LWT 71 50 68 45 / 60 80 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Warnings until further notice for Big Sandy Creek near Havre, Clear Creek near Chinook. FLASH FLOOD WATCH through this evening Blaine...Chouteau... Fergus...Gallatin...Hill...Jefferson...Judith Basin...Madison. && weather.gov/greatfalls
Hazardous weather outlook, Jun 12, 10:14 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1014 AM MDT WED JUN 12 2013 MTZ011-013-015-047-050>052-055-131200- HILL-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON- GALLATIN- 1014 AM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD AND RIVER FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH TODAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO SEVERE PRODUCING LARGE HAIL...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS...CREEKS AND PREVIOUSLY BURNED SCARED AREAS TO RAPIDLY FILL AND CAUSE ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL THE WATER RETURNS BACK INTO ITS BANK. A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES AND RURAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING INFORMATION AND ANY WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ008>010-012-014-044>046-048-049-053-054-131200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- BROADWATER-MEAGHER- 1014 AM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO SEVERE PRODUCING LARGE HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW BUT SOME STORMS MAY PRODUCE SMALL HAIL AND MODERATE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND RAINFALL INFORMATION AND ANY WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Special weather statement, Jun 12, 2:22 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT WED JUN 12 2013
MTZ014-052-122100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
222 PM MDT WED JUN 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 300 PM MDT...
AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HELENA...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HELENA...
REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT
THUNDERSTORMS.
LAT...LON 4700 11188 4678 11165 4639 11222 4658 11232
4661 11230 4666 11233
TIME...MOT...LOC 2022Z 225DEG 35KT 4660 11213
BRUSDALocal storm report, Jun 12, 2:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 8 W HELENA 46.60N 112.19W
06/12/2013 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
DIME-SIZED HAIL. LIGHT WINDS AND STEADY RAIN. NEAR
PRIEST PASS ROAD.
&&
MLVThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:28 AM MDT | Flash Flood Watch | TFX | 14 hr | |
| Jun 12, 2:22 PM MDT | Special Weather Statement | TFX | Broadwater | 38 min |
| Jun 12, 2:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| Jun 12, 3:03 PM MDT | Flash Flood Warning | TFX | Lewis and Clark | 3 hr |
| Jun 12, 3:11 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Jefferson, Lewis and Clark, Meagher | 49 min |
| Jun 12, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 47 min |
| Jun 12, 4:29 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jun 12, 4:31 PM MDT | Special Weather Statement | TFX | Broadwater | 44 min |
| Jun 12, 4:32 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 12, 4:55 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 50 min |
| Jun 12, 4:56 PM MDT | Flash Flood Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 4 hr |
| Jun 12, 5:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 12, 5:03 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark, Meagher | 42 min |
| Jun 12, 5:25 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Jun 12, 5:35 PM MDT | Special Weather Statement | TFX | Teton | 40 min |
| Jun 12, 5:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| Jun 12, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Pondera, Teton | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.